Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 201, NWS Norman, OK

June 9, 1997Grady County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 1997, 7:51 PM CDT for Grady County, Stephens County, Oklahoma. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 1997, 7:51 PM CDT (00:51 UTC)
Expired
Jun 9, 1997, 8:30 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grady County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:13 PM CDTHail 1.75Marlow, OK
Jun 9, 8:30 PM CDTHail 1.75Marlow, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 100052 RRA
SVROKC
OKC051-137-100130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT MON JUN 09 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     SOUTHERN GRADY

IN SOUTHWESTERN OKLAHOMA
     NORTHERN STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     BRADLEY...BRAY...MARLOW AND RUSH SPRINGS

AT 751 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
STERLING MOVING EAST AT 25 MPH. GOLFBALL SIZE HAIL WAS REPORTED WITH
THIS STORM IN STERLING. 

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.


LAT...LON 3461  9766 3461  9811 3491  9811 3490  9767

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:49 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 9, 3:49 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED FFA AREA
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 9 1997

MAIN FORECAST PROBLEM THIS AFTERNOON IS PROBABILITY OF HEAVY
RAIN OVER NORTHERN PTN FA. UPPER DIFFLUENCE AND DEEP RICH
MOISTURE ARE IN PLACE AS UPPER LOW OPENS UP AND LIFTS OUT
OVER NRN OK TONIGHT.   LIMITING FACTOR FOR FLASH FLOODING IS THAT
THE GROUND IN MOST PLACES IS NOWHERE NEAR SATURATION...BUT
SLOW-MOVING HEAVY THUNDERSTORMS UNDER THE DIFFLUENT AREA SHOULD
REMEDY THAT QUICKLY. WILL GO WITH A FLASH FLOOD WATCH FOR ABOUT THE
NORTHERN HALF OF FA TONIGHT.  OTHERWISE TEMPS SIMILAR TO PREVIOUS
FORECAST/GUIDANCE AND WINDS LIGHT THROUGH PD.

FCSTID = 10
OKC   64  76  66  85 /  90  60  30  20
HBR   61  78  64  87 /  90  30  40  30
SPS   63  78  65  89 /  70  40  30  20
GAG   59  76  64  87 /  90  30  40  30
PNC   61  75  65  85 /  90  60  40  20
DUA   66  78  65  87 /  70  50  30  20

.OKC...
OK...FFA OKZ004>020-022>0031.
TX...NONE.

In the hours before

Local storm report, Jun 9, 6:00 PM CDT, 1 hour 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

529 PM     FOSTER                    OK   1.75 INCH HAIL
06/09/97   GARVIN

552 PM     3 S RATLIFF CITY          OK   1.00 INCH HAIL
06/09/97   CARTER

MCCLURE
Local storm report, Jun 9, 6:02 PM CDT, 1 hour 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

529 PM     FOSTER                    OK   1.75 INCH HAIL
06/09/97   GARVIN

552 PM     3 S RATLIFF CITY          OK   1.00 INCH HAIL
06/09/97   CARTER

MCCLURE
Local storm report, Jun 9, 6:40 PM CDT, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

620 PM     1 N MILO                  OK   0.75 INCH HAIL
06/09/97   CARTER

600 PM     3 NE ADA                  OK   WIND DAMAGE
06/09/97   PONTOTOC                       POWER POLES BLOWN DOWN
                                          3 1/2 MILES EAST OF HWY 99

625 PM     1 N RINGLING              OK   0.88 INCH HAIL
06/09/97   JEFFERSON

MCCLURE
Local storm report, Jun 9, 6:43 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

620 PM     1 N MILO                  OK   0.75 INCH HAIL
06/09/97   CARTER

600 PM     3 NE ADA                  OK   WIND DAMAGE
06/09/97   PONTOTOC                       POWER POLES BLOWN DOWN
                                          3 1/2 MILES EAST OF HWY 99

625 PM     1 N RINGLING              OK   0.88 INCH HAIL
06/09/97   JEFFERSON

MCCLURE
Local storm report, Jun 9, 6:55 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     4 NE ADA                  OK   WIND DAMAGE
06/09/97   PONTOTOC                       ROOF DAMAGE TO SEVERAL HOMES
                                          2 SMALL BARNS BLOWN AWAY
                                          POWER POLES BLOWN DOWN
                                          IN OAKMAN

MCCLURE
Local storm report, Jun 9, 6:56 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     4 NE ADA                  OK   WIND DAMAGE
06/09/97   PONTOTOC                       ROOF DAMAGE TO SEVERAL HOMES
                                          2 SMALL BARNS BLOWN AWAY
                                          POWER POLES BLOWN DOWN
                                          IN OAKMAN

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:06 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal39 min
Jun 9, 7:20 PM CDTSevere Thunderstorm WarningOUNBryan40 min
Jun 9, 7:23 PM CDTSevere Thunderstorm WarningOUNComanche52 min
Jun 9, 7:27 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman48 min
Jun 9, 7:30 PM CDTSevere Thunderstorm WarningOUNMarshall45 min
Jun 9, 7:43 PM CDTSevere Thunderstorm WarningOUNAtoka62 min
Jun 9, 7:58 PM CDTSevere Thunderstorm WarningOUNBryan62 min
Jun 9, 8:09 PM CDTSevere Thunderstorm WarningOUNComanche51 min
Jun 9, 8:19 PM CDTSevere Thunderstorm WarningOUNCotton41 min
Jun 9, 8:26 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens49 min
Jun 9, 8:37 PM CDTSevere Thunderstorm WarningOUNAtoka, Pushmataha53 min
Jun 9, 8:47 PM CDTSevere Thunderstorm WarningOUNCotton43 min
Jun 9, 8:56 PM CDTSevere Thunderstorm WarningOUNBryan, Choctaw49 min
Jun 9, 9:08 PM CDTFlash Flood WarningOUNStephens3 hr
Jun 9, 9:17 PM CDTSevere Thunderstorm WarningOUNJefferson43 min
Jun 9, 9:25 PM CDTSevere Thunderstorm WarningOUNPushmataha50 min
Jun 9, 9:33 PM CDTSevere Thunderstorm WarningOUNChoctaw42 min
Jun 9, 9:57 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.